Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 28, 2002

Hyperglycemia and DKA

Question from Mercerville, New Jersey, USA:

My 11 year old daughter, who was diagnosed a little over a year ago with type�1 diabetes, is cutting her twelve year old molars. I have been giving her Tylenol for the pain, and she has been having a lot of high blood sugars. I was curious if the pain or Tylenol could be causing these high blood sugars.

Answer:

Pain is a potent cause of raised blood sugars. I would be surprised if there’s enough sugar in standard Tylenol to make all that much difference.

KJR

[Editor’s comment: Another possibility is that your daughter is entering puberty, which wreaks havoc with blood glucose control, increases insulin resistance, and causes insulin requirements to go up dramatically.

She might also be ending her honeymoon at this stage which would also causes the rise and necessitate more insulin.

SS]
Additional comments from Jeff Hitchcock, CWD Founder and Editor:

Some generic formulations of liquid pain killers may contain sugar instead of a non-nutritive sweetener. It’s worth reading all the ingredients before choosing a pain killer to be sure that you know how many — if any — grams of carbohydrates are in each dose.

JSH